In the case of failure of biologics: combination with azathioprine
Length: 2:01 Min.

In the case of failure of biologics: combination with azathioprine


Video report of the presentation given by Dr. Shomron Ben-Horin, Sheba Medical Center, Tel-Hashomer, Israel, at the Falk Symposium 190 "Challenges in the Care of IBD in Patients of all Ages" in London, October 2 - 3, 2013. © Falk Foundation e.V., Freiburg. All rights reserved.



Summary
Secondary failure is common in anti-inflammatory treatment with tumour necrosis factor (TNF)-alpha antagonists. 30 - 50% of patients require a dose increase within 12 months and, more rarely, treatment may even be discontinued (Ben-Horin and Chowers, 2011).

It is possible to mitigate the risk of secondary treatment failure and dose increases by combining the TNF-alpha antagonist with azathioprine from the outset: In a study by Kiss et al., 2011 involving 201 Crohn’s disease patients who were treated with adalimumab for a period of one year, the parallel administration of azathioprine was inversely associated with increases in dose. The same applies to loss of efficacy with infliximab: if the TNF-alpha inhibitor is combined with the immunosuppressant, the probability of treatment failure is reduced (Ungar et al., 2013).